Maine, 2020Drought in Maine, August 18 to 31, 2020
August 18 to 31, 2020 · NWS CAR · 6 events in 6 counties and zones
Severe drought expanded across much of the remainder of northern Maine during mid August. The severe drought also expanded across the remainder of Piscataquis county and all of Washington county.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought expanded across much of the remainder of northern Maine during mid August. The severe drought also expanded across the remainder of Piscataquis county and all of Washington county. Severe drought then persisted in all of these areas through the remainder of the month. These areas had been in moderate drought at the start of August. Above average temperatures occurred during August. Rainfall was mostly due to showers and thunderstorms which resulted in variable rain totals. Most areas received 40 to 70 percent of normal rainfall for August...though some localized areas did receive greater rain totals with thunderstorms. Widespread rain did not occur during August. The accumulated effect of warm and dry conditions for the 4 month period from May to August led to the expansion of the severe drought. Streamflows during August were generally 15 to 35 percent of normal. At month's end many larger rivers were at near record low levels. Across southern Washington county...some wells were starting to run dry at month's end. Grain crops were significantly impacted during August. Potatoes and other crops required extensive irrigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 17, 8:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 8:30 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
930 PM EDT Mon Aug 17 2020
.SYNOPSIS...
A cold front will approach late tonight, then cross the region
Tuesday. High pressure will cross the region Wednesday through
Thursday. A warm front will cross the region Friday into
Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
940 PM Update: Latest radar ref imagery stills show msly lgt
shwrs left ovr the NW from instability from prior aftn htg, and
these may or may not completely dissipate before the main rn
shield crosses into NW ME from Ern QB late tngt. Otherwise,
latest avbl mid eve sfc obs were used to make adjustments to
fcst hrly values of temp/dwpts into the late ngt with, again, no
chgs to fcst ovrngt lows attm.
Prev Disc: Could still have isolated/scattered showers across
northern areas early tonight. A cold front will then approach
northwest Maine later tonight, along with an upper level trof.
Rain chances will increase later tonight, particularly across
western portions of the forecast area. The cold front and upper
trof then cross the region Tuesday. Rain will expand across the
remainder of the forecast area Tuesday morning. The rain will
then transition to showers and thunderstorms Tuesday afternoon.
Uncertainty still exists regarding rain totals later tonight
through Tuesday. Low temperatures tonight will range from the
mid to upper 50s across the forecast area. High temperatures
Tuesday will range from the upper 60s north, to around 70 to the
lower 70s Downeast.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A few showers will linger across the north Tues night as low
pressure over south-central Quebec becomes vertically stacked.
Overnight lows will be a couple degrees cooler than Mon night as
CAA arrives. Coolest temps are anticipated across the North
Woods, dipping into the upper 40s. Temps may also dip into the
lower 50s across central and Downeast areas as clouds retreat
quicker here. As mentioned by the overnight crew, not an ideal
radiational cooling night w/ gradient winds expected to mitigate
cooling rates.
Wednesday and Thursday will see winds becoming breezy as low
level flow rounds the base of this low w/ large NW fetch off
west CONUS ridge. Barring a few isolated showers across the
Crown of Maine Wednesday, the remainder of the short term
dries out with reduced dew points. Combined with the winds and
drying fine fuels, this sets up potential for increased fire
danger Thursday. More of this discussed below.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Zonal flow is expected to be the main pattern aloft through the
weekend. Surface high pressure will remain to the south across
the Tennessee Valley and Mid-Atlantic, keeping deeper moisture
at bay. The next chance at more than scattered diurnal showers
will be over the weekend as low pressure tracks north of the
Great Lakes and towards New England. Still some substantial
differences in guidance how this scenario weathers. The GFS and
Canadian both develop similar systems with a warm front briefly
lifting through northern New England ahead of the main low/cold
front as the center tracks near the Crown of Maine. This appears
to be a possible solution, until one looks at the temporal
difference of a full 24 hours (GFS centered north of Maine 12z
Sat, Canadian 12z Sun). EPS sides closer to the GFS in regards
to timing, but has similarities in QPF extent to the Canadian.
Mid and upper level trough will be located across the Ohio
Valley, with SW flow across the Mid-Atlantic to feed moisture
into the Northeast. Amplitude may not be enough to reach
northern and eastern Maine, so will carry shower PoPs Sat and
Sun. A few thunderstorms will be possible Sat afternoon if the
CWA is in the warm sector w/ pre-frontal forcing. Overall the
system is flat, so lift directly overhead may be lacking. Once
the main area of low pressure does push through, a boundary will
remain draped across the Northeast with cooler temperatures to
begin next week.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Isolated to scatterd showers are possible across
northern areas early tonight. Otherwise, expect VFR conditions
across the region early tonight. Conditions then lower to
MVFR/IFR levels later tonight with developing rain. Expect
MVFR/IFR, occasional LIFR, conditions across the region
Tuesday. Rain Tuesday morning will transition to showers and
thunderstorms during the afternoon.
SHORT TERM:
Tue night: Conditions will improve to VFR, but patchy MVFR is
possible at the Aroostook County terminals until midnight.
Wed: VFR, with a gusty west wind with wind gusts to 20 to 25
knots, especially from KPQI north to KFVE.
Wed night: VFR. Patchy late night valley fog is possible,
mainly at KHUL and KPQI, but confidence is low.
Thurs: VFR, with a gusty west wind and wind gusts 20 to 25 kt
across northern terminals late morning and afternoon.
Thurs night - Fri: VFR, light W winds.
Fri - Sat: VFR with some MVFR possible in showers across the
north Friday afternoon through Sat afternoon. Breezy WSW winds.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels tonight through Tuesday, though seas could approach 5
feet at times tonight. Visibilities will be reduced in rain
later tonight into Tuesday.
SHORT TERM: Winds and waves will remain below SCA criteria
through the short term. Wave heights will slowly decrease to 2
to 3 ft as low pressure to the south drifts into the open
Atlantic. SW winds shift WNW Wednesday night into Thursday, with
gusts around 20 kt Thurs afternoon on the coastal waters.
&&
.FIRE WEATHER...
Elevated fire risk Wed/Thurs will be contingent on precip
received Tuesday. Wednesday and Thursday are expected to be
breezy and dry, with Wed acting as a good drying day ahead of
possible widespread daytime RH values in the 30-35% range
Thursday. These values may also reach the coast as the
prevailing wind direction will minimize inland marine layer
propagation. Winds will be highest/most consistent during the
afternoons due to mixing, with sustained WNW winds 10-15 mph and
gusts to 25 mph. Winds become lighter overnight. Stronger upper
level winds will move out of the region into Friday, with
precip chances increasing into the weekend.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...VJN
Short Term...Cornwell
Long Term...Cornwell
Aviation...VJN/Cornwell
Marine...VJN/Cornwell
Fire Weather...Cornwell
Hazardous weather outlook, Aug 17, 2:25 AM EST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
325 AM EDT Mon Aug 17 2020
MEZ001>006-010-011-015>017-029>032-180730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
325 AM EDT Mon Aug 17 2020
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-180730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
325 AM EDT Mon Aug 17 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CB/TF
Drought, Northern Piscataquis
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
Drought, Northern Penobscot
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
Drought, Central Piscataquis
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
Drought, Northern Washington
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
Drought, Central Washington
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
Drought, Coastal Washington
- When
- August 18, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Severe drought developed mid August then persisted through the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, August 18, 20201 injured · $8.1 million · EF2 · 5 events
- Excessive Heat in California, August 18 to 23, 20201 death · 1 event
- Rip Current in New York, August 18, 20201 death · 1 event
- Drought in Nebraska, August 18 to 31, 2020$160,000 · 1 event
- Hail and Damaging Winds in Texas, August 18, 2020$80,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, August 18, 2020$80,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Kentucky, August 18, 2020$30,000 · 50 kt wind · 4 events
- Flooding and Hail in Florida, August 18, 2020$15,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20201 in hail · 11 events
- Damaging Winds in Florida, August 18 to 19, 2020$3,000 · 50 kt wind · 8 events
- Damaging Winds in New Jersey, August 18, 202050 kt wind · 5 events
- Drought in Iowa, August 18 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914279, 914280, 914281, 914282, 914283, 914284.